Background: Prior drug allergies are common and may increase susceptibility to adverse medication effects. The aim of this study was to compare the frequency, clinical features, and outcomes of DILI among patients with and without a history of prior drug allergy. Methods: The EMR at a large liver referral center was searched for all DILI encounters using ICD-10 T-codes for drug poisoning/toxicity and K-71 codes for toxic liver injury between 10/1/2015 and 9/30/2019. Clinically significant liver injury was identified using predefined laboratory criteria, and cases were adjudicated using a 5-point expert opinion scale: 1/2/3 = probable DILI and 4/5 = non-DILI. Drug allergy was defined as a history of anaphylaxis, hives, rash, or pruritus after drug exposure. Results: Among 766,930 patient encounters, 127 unique patients met inclusion criteria with 72 (56.7%) cases adjudicated as probable DILI and 55 (43.3%) as non-DILI. In the probable DILI group, the most frequent suspect drug classes were: antimicrobials (41.9%), herbal and dietary supplements (9.5%), and antineoplastics (8.1%). Twenty-three of the 72 DILI patients (31.9%) had a history of drug allergy before the DILI episode compared to 16 (29.1%) of the 55 non-DILI cases (p = 0.89). However, none of the allergy drugs and suspect DILI drugs were the same although many were in the same drug class. DILI patients with a prior drug allergy were more likely to be female (73.9% vs. 44.9%, p = 0.04) and have lower serum bilirubin (4.0 vs. 7.8, p = 0.08) and INR (1.1 vs. 1.6, p = 0.043) levels at presentation. The likelihood of death or liver transplantation among probable DILI cases with prior drug allergy was lower than those without prior drug allergy (0% vs. 8.2%, p = 0.35). The suspect drug was subsequently documented in the “Drug Allergy” section of the EMR in only 23 (31.9%) of the 72 probable DILI patients, and these patients were more likely to present with a rash (7% vs. 2%, p = 0.006) and higher serum bilirubin levels (10.5 vs. 4.7, p = 0.008) compared to those in whom the suspect drug was not listed as “drug allergy.” Conclusion: A prior drug allergy history was not associated with a greater likelihood of developing DILI compared to other causes of acute liver injury. However, the probable DILI patients with a history of prior drug allergy tended to have less severe liver injury and clinical outcomes. The low rate of suspect drug documentation in the “Drug Allergy” section of EMR after a DILI episode is of concern and could lead to avoidable harm from inadvertent suspect drug re-challenge.
- Drug allergy, drug-induced liver injury
- Electronic medical record
ASJC Scopus subject areas